Wisconsin, 2004

Hail and Heavy Rain in Wisconsin, May 10, 2004

May 10, 2004 · NWS MKX · 2 events in 1 county or zone

Scattered thunderstorms moved through southeastern Wisconsin. One pulsed to severe limits and dumped large hail that covered the ground white in Milwaukee County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms moved through southeastern Wisconsin. One pulsed to severe limits and dumped large hail that covered the ground white in Milwaukee County. The accompanying heavy rains in the Brown Deer made one low-lying road briefly impassible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 10, 2:00 AM CST, 10 hours 30 minutes earlier.

Area forecast discussion, May 10, 2:00 AM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT MON MAY 10 2004

.DISCUSSION...FORECAST FOCUS ON WET UNSETTLED PERIOD OF WEATHER
THROUGH MOST OF WEEK.

MODELS IN GOOD AGREEMENT THROUGH 60 HOURS ON SYNOPTIC SITUATION.
FRONTAL BOUNDARY WILL SAG SOUTHWARD ACROSS SOUTHERN WISCONSIN
TODAY...THEN LAY ACROSS NORTHERN ILLINOIS TONIGHT. MODELS SHIFT
DYNAMICS SOUTHWARD ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS
WITH BOUNDARY. QPV...H850 AND SURFACE MOISTURE CONVERGENCE...H700
OMEGA...Q VECTOR CONVERGENCE AND H250 DIVERGENCE ALL ARE A MAXIMUM
ACROSS SOUTHERN WISCONSIN THIS AFTERNOON...AND ONLY SLOWLY SHIFT
SOUTHWARD THIS EVENING AS FRONT SINKS INTO NORTHERN ILLINOIS.
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CWA EARLY THIS MORNING...
SHOULD DIMINISH IN COVERAGE DURING MORNING HOURS. HOWEVER...DAYTIME
HEATING ON LEFT OVER OUTFLOW BOUNDARIES AND INCREASING LOW LEVEL
CONVERGENCE MAY REFIRE CONVECTION BY LATE MORNING AHEAD OF FRONT.
CONVECTION SHOULD GRADUALLY DIMINISH DURING EVENING HOURS...BUT WITH
CONTINUING DYNAMICS IN THE SOUTHERN SECTIONS OF CWA...EXPECT SOME
SCATTERED THUNDERSTORMS INTO EARLY MORNING HOURS.

FRONT SHOULD CONTINUE ACTING AS A FOCUS FOR CONVECTION THROUGH
TUESDAY...AS THE FRONT RETURNS NORTHWARD ACROSS CWA AS WARM FRONT.
WARM AIR AND MOISTURE STREAMING INTO CWA AHEAD OF APPROACHING COLD
FRONT WILL KEEP CONVECTION IN FORECAST WEDNESDAY AND THURSDAY...
ALTHOUGH MOST ACTIVITY SHOULD BE WEST AND NORTH OF CWA. FRIDAY LOOKS
VERY ACTIVE WITH COLD FRONT DRIFTING ACROSS WISCONSIN.

&&

.MKX...NONE.

MK
Hazardous weather outlook, May 10, 4:00 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT MON MAY 10 2004

WIZ046-047-051-052-056>060-062>072-111000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY RAINFALL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT.

NJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Milwaukee

When
May 10, 12:30 PM CST
Where
Milwaukee County, Wauwatosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.050, -87.950

Heavy Rain, Milwaukee

When
May 10, 7:30 PM CST to 8:30 PM CST
Where
Milwaukee County, Brown Deer
Reported by
LAW ENFORCEMENT
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403706, 5403707.